Alert archive / New Jersey / Special Marine Warnings in 2018

Special Marine Warning 45, NWS Philadelphia/Mount Holly

June 5, 2018

NWS Philadelphia/Mount Holly issued this special marine warning at Jun 5, 2018, 5:27 PM EDT. It was in force for 93 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 5:27 PM EDT (21:27 UTC)
Expired
Jun 5, 2018, 7:00 PM EDT
In force
93 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Philadelphia radar (KDIX), 77 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:00 PM EDTNON-TSTM WND GST 43Tuckerton, NJ
Jun 5, 6:07 PM EDTMARINE TSTM WIND 48Rutgers, NJ
Jun 5, 6:07 PM EDTMARINE TSTM WIND 49Little Sheepshead Creek, NJ
Jun 5, 6:07 PM EDTNON-TSTM WND GST 48Tuckerton, NJ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WHUS51 KPHI 052127
SMWPHI
ANZ431-451>453-471>473-052300-
/O.NEW.KPHI.MA.W.0045.180605T2127Z-180605T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
527 PM EDT TUE JUN 5 2018

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Lower Delaware Bay...
  Coastal and outer waters from Manasquan Inlet to Cape May NJ...

* Until 700 PM EDT.

* At 527 PM EDT, showers were located along a line extending from 20
  nm northwest of Great Egg Inlet to 9 nm west of Buoy Ge to near
  Wildwood, moving east at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Atlantic City, Buoy 2fb, Little Egg Reef, Atlantic City Reef, Ship
  Bottom, Buoy 3fb, Great Egg Inlet, Deepwater Reef, Garden State
  South Reef, Great Egg Reef, Ocean City Reef, Wildwood, Beach Haven,
  The Lump, North Beach Haven, 28-
  Mile Wreck, Garden State North Reef, Little Egg Inlet, Buoy Ge and
  Cape May Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter immediately. Mariners can expect gusty winds and
increasing waves.

&&

LAT...LON 3900 7372 3871 7410 3895 7505 3918 7489
      3912 7483 3898 7494 3898 7491 3927 7465
      3922 7473 3930 7481 3932 7472 3945 7475
      3946 7474 3933 7464 3947 7443 3959 7455
      3956 7437 3966 7426 3955 7334
TIME...MOT...LOC 2127Z 285DEG 35KT 3958 7480 3931 7482 3905 7491 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
3 follow-up statements
584 
FZUS71 KPHI 052147
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
547 PM EDT TUE JUN 5 2018

ANZ431-052156-
/O.CAN.KPHI.MA.W.0045.000000T0000Z-180605T2300Z/
547 PM EDT TUE JUN 5 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Delaware Bay waters south of East Point NJ to Slaughter Beach DE...
 Lower Delaware Bay...

The showers have moved out of the warned area and no longer pose a 
significant threat to boaters.

LAT...LON 3900 7372 3872 7409 3891 7488 3919 7473
      3927 7465 3927 7468 3934 7466 3937 7454
      3947 7442 3958 7454 3956 7437 3964 7428
      3964 7406 3955 7335
TIME...MOT...LOC 2146Z 283DEG 35KT 3956 7453 3927 7458 3894 7470 

$$

ANZ451>453-471>473-052300-
/O.CON.KPHI.MA.W.0045.000000T0000Z-180605T2300Z/
547 PM EDT TUE JUN 5 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 PM EDT...

For the following areas...
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20
nm...
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20
nm...
Waters from Great Egg Inlet NJ to Cape May NJ out 20 to 40 nm...
Waters from Little Egg Inlet NJ to Great Egg Inlet NJ out 20 to 40 nm
from 20 to 40 NM...
Waters from Manasquan Inlet NJ to Little Egg Inlet NJ out 20 to 40
nm...

At 546 PM EDT, gusty thunderstorms were located along a line 
extending from 10 nm west of Little Egg Inlet to near Buoy Ge to 
Buoy 3fb, moving east at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The strong thunderstorms will be near...
  Ocean City Reef around 550 PM EDT.
  Buoy 2fb, Atlantic City and Brigantine around 600 PM EDT.
  Great Egg Reef and Little Egg Inlet around 605 PM EDT.
  Atlantic City Reef, Beach Haven, 28-Mile Wreck, North Beach Haven 
  and Ship Bottom around 610 PM EDT.
  Little Egg Reef around 615 PM EDT.
  Garden State South Reef around 620 PM EDT.
  Deepwater Reef and Garden State North Reef around 625 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected.

&&

LAT...LON 3900 7372 3872 7409 3891 7488 3919 7473
      3927 7465 3927 7468 3934 7466 3937 7454
      3947 7442 3958 7454 3956 7437 3964 7428
      3964 7406 3955 7335
TIME...MOT...LOC 2146Z 283DEG 35KT 3956 7453 3927 7458 3894 7470 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
624 
FZUS71 KPHI 052229
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
629 PM EDT TUE JUN 5 2018

ANZ451>453-471>473-052300-
/O.CON.KPHI.MA.W.0045.000000T0000Z-180605T2300Z/
629 PM EDT TUE JUN 5 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 PM EDT...

For the following areas...
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20
nm...
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20
nm...
Waters from Great Egg Inlet NJ to Cape May NJ out 20 to 40 nm...
Waters from Little Egg Inlet NJ to Great Egg Inlet NJ out 20 to 40 nm
from 20 to 40 NM...
Waters from Manasquan Inlet NJ to Little Egg Inlet NJ out 20 to 40
nm...

At 627 PM EDT, strong thunderstorms were located along a line
extending from 6 nm southeast of Garden State South Reef to 9 nm
southeast of Atlantic City Reef to 8 nm south of Deepwater Reef,
moving east at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Buoy. At 607 PM, a strong wind gust to 43 knots was 
         reported at a Rutgers Weatherflow buoy.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The strong thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3955 7336 3952 7337 3900 7372 3872 7409
      3879 7436 3925 7425 3964 7407 3964 7406
TIME...MOT...LOC 2227Z 279DEG 35KT 3951 7400 3921 7408 3884 7422 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
608 
FZUS71 KPHI 052257
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
657 PM EDT TUE JUN 5 2018

ANZ451>453-471>473-052306-
/O.EXP.KPHI.MA.W.0045.000000T0000Z-180605T2300Z/
657 PM EDT TUE JUN 5 2018

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...

The affected areas were... 
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20
nm...
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20
nm...
Waters from Great Egg Inlet NJ to Cape May NJ out 20 to 40 nm...
Waters from Little Egg Inlet NJ to Great Egg Inlet NJ out 20 to 40 nm
from 20 to 40 NM...
Waters from Manasquan Inlet NJ to Little Egg Inlet NJ out 20 to 40
nm...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 3955 7336 3952 7337 3900 7372 3872 7409
      3879 7436 3925 7425 3964 7407 3964 7406
TIME...MOT...LOC 2256Z 285DEG 35KT 3944 7366 3914 7375 3877 7389 

$$

JRK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jun 5, 3:44 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 5, 3:44 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
344 PM EDT Tue Jun 5 2018

.SYNOPSIS...
A weak cold front moving through the area will bring with it a
slight chance of showers this evening. As the front sags south,
it will usher in tranquil weather through the middle of the
week. A warmer and more humid airmass, along with heavier
showers and thunderstorms, will affect the area Saturday through
Sunday. As the front pushes south late Sunday, high pressure
will build into the region, bringing more pleasant weather for
the beginning of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A cold front will drop south through the region tonight with a
mid level shortwave moving through the area this afternoon/evening.

As far as thunderstorms are concerned, there is some instability
available but not a whole lot. With the dry air in place, we are
more likely to see some winds aloft mixing down allowing for gusts
around 40 mph to occur.

There isn't a ton of moisture available as this front moves through
and surface dew points have remained fairly low through the day
today. Some showers and isolated thunderstorms will develop this
evening and then quickly dissipate as we head towards sunset and
lose essential daytime heating. Showers will taper off from north to
south, ending before midnight across our southern zones.

Behind the cold front, skies will start to clear and winds will
become pretty light. Temperatures will be able to cool down into the
50s overnight, with some upper 40s across the higher terrain of
northwest New Jersey and the southern Poconos.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Clear skies early should allow for some sunshine across the region.
A weak mid level shortwave will cross the area and we should see
some clouds fill in and some light showers may develop. Have kept
isolated showers in the forecast but not expecting much, if any, in
the way of measurable rainfall for Wednesday.

With the northwest to west flow across the region, expected
temperatures to be cooler than they were today. Highs will reach in
to the lower 70s across much of the area. Higher elevations of New
Jersey and the southern Poconos, along with places right along the
immediate coast of New Jersey and Delaware, will remain in the 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The long term period begins with high-amplitude ridging
building across the western CONUS which then shifts into the
central part of the CONUS and central Canada by the latter half
of the weekend and into early next week. Guidance is in
relatively good agreement with regard to the synoptic pattern
through the long term period. This strong ridging signal is
accompanied by long wave troughing over the east and west
coasts of the U.S. The strengthening ridge will initially produce
rising heights across the eastern U.S. Most medium range
guidance depicts a shortwave trough moving through the Midwest,
leading to surface cyclogenesis around mid-day Saturday. This
will allow for weak southerly low-level flow to develop across
the mid- Atlantic region. This flow, albeit weak, is expected to
advect warmer air and higher dewpoints to the region starting
late Thursday into Friday. Temperatures should warm to near
normal values, with dewpoints ranging from the mid 60s to
around 70 degrees. The aforementioned longwave trough begins to
amplify and dig southward by the end of the weekend as shortwave
perturbations begin propagating through the flow. This combined
with the approaching surface low and frontal system will lead
to an increased chance of showers and thunderstorms late Friday
through Sunday when the front is expected to move south across
the area.

Severe weather may be possible along and ahead of this system
Saturday with instability and low/mid-level wind shear increasing
within the warm air advection regime. Given the saturated ground,
slow moving nature of the front, high precipitable water values, and
abundant boundary layer moisture, flooding or flash flooding may
very well be a concern for this system late Saturday and into
Sunday. This situation will need to be monitored closely. The
front is expected to stall to our south,ushering tranquil
weather and cooler, drier air in its wake with temperatures
remaining about 5-10 degrees below normal through the beginning
of next week as high pressure settles into the region.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon through tonight...Mainly VFR conditions expected to
continue. A line of showers and scattered thunderstorms is expected
to drop from northwest to southeast through our region during this
afternoon and early evening. Conditions may remain VFR as the
showers/storms move through but a brief period of MVFR/IFR is
possible. Wind gusts of 35 to 45 knots may occur within showers or
thunderstorms. We have included VCTS in the 18Z TAF to indicate best
timing for thunder and have MVFR conditions in a TEMPO group for
now. As storms develop, the TAF may be updated to indicate better
timing and expected conditions. Otherwise, a west wind around 10 to
15 knots with gusts into the 20 to 25 knot range is expected through
the rest of the afternoon. Winds will lighten overnight to less than
8 knots and turn more to the northwest and north behind the cold
front.

Wednesday... Mainly VFR conditions expected. Isolated showers
possible but confidence too low to include in the TAF. Northerly
winds 5 to 15 kts, though a sea breeze may try to move inland during
the afternoon, possibly affecting ILG/ACY/MIV.

Outlook...
Wednesday night through Thursday night: VFR with winds becoming
south 5 to 10 kts. High confidence.

Friday: Mainly VFR with a slight chance of storms late in the day.
Southwest winds 5 to 15 kts. Moderate confidence.

Friday night through the weekend: Increased chances for storms
through this period with potential for periods of sub-VFR
conditions. A front will be near or in the area during this
time, making the wind/ceiling forecast quite challenging. To the
south of the front, winds will be southerly 5 to 15 kts with
higher gusts. To the north of the front, more northerly winds
and potential for prolonged sub-VFR conditions. Front looks to
move through the area Sunday, which is when the northerly winds
and low CIGs are most likely. Low confidence.

&&

.MARINE...
Sub-advisory conditions are expected to continue through Wednesday.

West to southwest winds on the waters around 10 to 15 knots with a
few gusts around 20 knots. Near shore gusts may near 25 knots
through this afternoon. Winds on Wednesday will favor the north to
northeast around 10 to 15 knots.

Higher wind gusts possible in any showers and isolated thunderstorms
that develop this evening.

Seas on the ocean are around 2 to 3 feet and 2 feet or less on the
Delaware Bay.

Outlook...
Wednesday night through the weekend: General sub-advisory
winds/seas expected. However, low pressure developing this
weekend may lead to increased winds/seas Saturday night/Sunday.
Chances of storms at times Friday night through the weekend.

RIP CURRENTS...

There is a low risk for the development of dangerous rip currents
this evening and again on Wednesday. The wind should be from
the southwest. We are expecting a medium period (6 to 8 second)
easterly swell.

The rip current risk is expected to be low for the rest of the work
week, but may increase over the weekend.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Staarmann
Near Term...Meola
Short Term...Meola
Long Term...Miketta/Staarmann
Aviation...Meola/Miketta
Marine...Meola/Miketta
Hazardous weather outlook, Jun 5, 3:47 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Tue Jun 5 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-062000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of central
Delaware, northern Delaware, southern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania, and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

Spotter activation will not be needed.

ANZ430-431-450>455-062000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of Atlantic
coastal waters and Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:47 PM EDTSpecial Weather StatementPHIMiddlesex, Somerset43 min
Jun 5, 6:53 PM EDTSpecial Marine WarningPHI78 min
Jun 5, 7:13 PM EDTSpecial Weather StatementPHIBurlington47 min
Jun 5, 7:27 PM EDTSpecial Marine WarningPHI2 hr
Jun 5, 7:28 PM EDTSpecial Weather StatementPHIBurlington, Middlesex, Monmouth, Ocean47 min
Jun 5, 7:36 PM EDTSpecial Marine WarningPHI114 min
Jun 5, 7:41 PM EDTSpecial Weather StatementPHICape May34 min
Jun 5, 5:36 PM EDTSpecial Weather StatementPHIMontgomery24 min
Jun 5, 6:02 PM EDTSpecial Weather StatementPHIBerks, Chester43 min
Jun 5, 6:44 PM EDTSpecial Weather StatementPHIMontgomery31 min
Jun 5, 6:24 PM EDTSpecial Weather StatementPHIKent51 min
Jun 5, 6:50 PM EDTSevere Thunderstorm WarningPHIKent40 min

Nearby

Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.